Corticosteroid-induced osteoporosis: An update for dermatologists

Research output: Contribution to journalReview article

13 Citations (Scopus)

Abstract

Long-term corticosteroid treatment is the most common secondary cause of bone loss. Patients treated with long-term corticosteroid therapy may develop osteopenia or osteoporosis, and many have fractures. It is difficult to predict which corticosteroid-treated patients will develop significant skeletal complications because of variability in the underlying diseases treated with corticosteroids, and because of variation in corticosteroid dose over time. Corticosteroid therapy causes an alteration in the ratio between osteoprotegerin (OPG) and receptor activator of nuclear factor κ B (RANK) ligand (RANKL), which leads to early increased bone resorption for the first 36 months, with long-term treatment leading primarily to suppression of bone formation. Recently published recommendations advise the use of bisphosphonates or teriparatide in high-risk patients, depending on fracture risk assessed by bone mineral density testing. This article gives an update of current knowledge regarding the pathophysiology, clinical presentation and evaluation, and prevention and treatment of patients with corticosteroid-induced osteoporosis.

Original languageEnglish (US)
Pages (from-to)167-190
Number of pages24
JournalAmerican Journal of Clinical Dermatology
Volume13
Issue number3
DOIs
StatePublished - Jan 1 2012

Fingerprint

Osteoporosis
Adrenal Cortex Hormones
Teriparatide
RANK Ligand
Therapeutics
Osteoprotegerin
Metabolic Bone Diseases
Diphosphonates
Bone Resorption
Cytoplasmic and Nuclear Receptors
Dermatologists
Osteogenesis
Bone Density
Bone and Bones

Keywords

  • Corticosteroids
  • Fracture
  • Glucocorticoids
  • Osteoporosis .

ASJC Scopus subject areas

  • Dermatology

Cite this

Corticosteroid-induced osteoporosis : An update for dermatologists. / Clarke, Bart.

In: American Journal of Clinical Dermatology, Vol. 13, No. 3, 01.01.2012, p. 167-190.

Research output: Contribution to journalReview article

@article{5b5169ca68d8453c81f8bd33faacae8e,
title = "Corticosteroid-induced osteoporosis: An update for dermatologists",
abstract = "Long-term corticosteroid treatment is the most common secondary cause of bone loss. Patients treated with long-term corticosteroid therapy may develop osteopenia or osteoporosis, and many have fractures. It is difficult to predict which corticosteroid-treated patients will develop significant skeletal complications because of variability in the underlying diseases treated with corticosteroids, and because of variation in corticosteroid dose over time. Corticosteroid therapy causes an alteration in the ratio between osteoprotegerin (OPG) and receptor activator of nuclear factor κ B (RANK) ligand (RANKL), which leads to early increased bone resorption for the first 36 months, with long-term treatment leading primarily to suppression of bone formation. Recently published recommendations advise the use of bisphosphonates or teriparatide in high-risk patients, depending on fracture risk assessed by bone mineral density testing. This article gives an update of current knowledge regarding the pathophysiology, clinical presentation and evaluation, and prevention and treatment of patients with corticosteroid-induced osteoporosis.",
keywords = "Corticosteroids, Fracture, Glucocorticoids, Osteoporosis .",
author = "Bart Clarke",
year = "2012",
month = "1",
day = "1",
doi = "10.2165/11594250-000000000-00000",
language = "English (US)",
volume = "13",
pages = "167--190",
journal = "American Journal of Clinical Dermatology",
issn = "1175-0561",
publisher = "Adis International Ltd",
number = "3",

}

TY - JOUR

T1 - Corticosteroid-induced osteoporosis

T2 - An update for dermatologists

AU - Clarke, Bart

PY - 2012/1/1

Y1 - 2012/1/1

N2 - Long-term corticosteroid treatment is the most common secondary cause of bone loss. Patients treated with long-term corticosteroid therapy may develop osteopenia or osteoporosis, and many have fractures. It is difficult to predict which corticosteroid-treated patients will develop significant skeletal complications because of variability in the underlying diseases treated with corticosteroids, and because of variation in corticosteroid dose over time. Corticosteroid therapy causes an alteration in the ratio between osteoprotegerin (OPG) and receptor activator of nuclear factor κ B (RANK) ligand (RANKL), which leads to early increased bone resorption for the first 36 months, with long-term treatment leading primarily to suppression of bone formation. Recently published recommendations advise the use of bisphosphonates or teriparatide in high-risk patients, depending on fracture risk assessed by bone mineral density testing. This article gives an update of current knowledge regarding the pathophysiology, clinical presentation and evaluation, and prevention and treatment of patients with corticosteroid-induced osteoporosis.

AB - Long-term corticosteroid treatment is the most common secondary cause of bone loss. Patients treated with long-term corticosteroid therapy may develop osteopenia or osteoporosis, and many have fractures. It is difficult to predict which corticosteroid-treated patients will develop significant skeletal complications because of variability in the underlying diseases treated with corticosteroids, and because of variation in corticosteroid dose over time. Corticosteroid therapy causes an alteration in the ratio between osteoprotegerin (OPG) and receptor activator of nuclear factor κ B (RANK) ligand (RANKL), which leads to early increased bone resorption for the first 36 months, with long-term treatment leading primarily to suppression of bone formation. Recently published recommendations advise the use of bisphosphonates or teriparatide in high-risk patients, depending on fracture risk assessed by bone mineral density testing. This article gives an update of current knowledge regarding the pathophysiology, clinical presentation and evaluation, and prevention and treatment of patients with corticosteroid-induced osteoporosis.

KW - Corticosteroids

KW - Fracture

KW - Glucocorticoids

KW - Osteoporosis .

UR - http://www.scopus.com/inward/record.url?scp=84859401396&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84859401396&partnerID=8YFLogxK

U2 - 10.2165/11594250-000000000-00000

DO - 10.2165/11594250-000000000-00000

M3 - Review article

C2 - 22393910

AN - SCOPUS:84859401396

VL - 13

SP - 167

EP - 190

JO - American Journal of Clinical Dermatology

JF - American Journal of Clinical Dermatology

SN - 1175-0561

IS - 3

ER -